Discussions that mention potassium

Back Problems board


Late last week I called my rheumy's office b/c my plaquenil was almost out & I had no more refills. I've always gotten 1/2 yrs worth doing 3 month fills at a time, but didnt know if he would want to write another script or not being I don't really see him much anymore. The last time I was there was in August. So the phone person said I need to come in b/c I hadnt been there in a while, so it was set up for today. I had mentioned in some other posts that i've started having alot of muscle cramps & spasms again, even happening in both hands. I had mentioned this to my PM the other day at that appt. & he said it was possible that nerve compression in the spine coudl cause cramps & spasms (such as back spams with a disc herniation, etc.) but that I should also make sure im drinking enough, getting enoudh calcium & magnesium and potassium. I think I have enough and i have supplements as well, but it doesnt seem to thelp. Anyway, he gave me a script for Soma for the spasms. Luckily I dont really have side effects from it & it doesnt really make me tired either. After a few days, it seems to maybe lessen the pain of the spasms a bit, but I'm still getting them.

So now I was at my rheumy's today to see if he would give me another script of plaquenil and while I was waiting, I was getting cramps & spasms. My hands were cramping & squooshing together, too. SO he came in & went to shake my hand, I had to pull my fingers apart first. THen while talking, I mentioned to him about my spasms and he said he really noticed it in my hands so he looked at them. So now finally, he actually saw something happening on me! OF course the new rashes I had gotten several months ago are gone now, but at least he could see and feel some of my spasms besides in my back. Then he said it looks and sounds like Tetany. Not tetanus (which is what I thought he meant), but tetany. He said it's usually cramping on both sides of the body, in the hands, the feet, and can spread around to other areas. He said many times it can be caused by low calcium or magnesium, but can be caused by other things. So, it is a symptom. But he doesnt think it's spine related. But he definitely thought it was somethign that needs to be looked into. So now I have to get more blood tests, CBC, CMP, ESR, and magnesium. Seems like all my tests always come back normal, though. Maybe this time they wont, who knows. But I am glad he could observe this happening with his own eyes this time.

Then, other than that , he is keeping me on plaquenil at least for 9 more months (the amount of my refills). And he also gave me a script for Lyrica again to take more mg's per day and a script for 3 months. He said it if it really helps, I can take it again. Annddd...I was getting a migraine again from the light in the doc office, so he gave me samples of Imitrex to see if it helps my migraines. I had mentioned that I am getting these quite frequently lately. And good grief, I am even sitting here with dark sunglasses on b/c even my monitor light is killing me. He gave me a few samples & said if those work, he'll give me a script.

So that was odd, I only went in b/c the office said I had to, to get a new script; and end up leaving with a mini pharmacy LOL. I'm glad about the Lyrica, b/c even tho I felt strange on it last time, it seemed to help when I had milder nerve pain. It seeemed to have deadened it some. So I hope it helps since my nerve pain in the outer hip areas is coming back more since my injections are wearing off.